Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 96, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 5, 2003, 8:58 AM EDT for Garrard County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 8:58 AM EDT (12:58 UTC)
- Expired
- May 5, 2003, 9:30 AM EDT
- In force
- 32 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Garrard County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 8:35 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 706 m²/s²
- 0-3 km storm-relative helicity
- 1070 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
136 WUUS53 KLMK 051258 SVRLMK KYC079-051330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 857 AM EDT MON MAY 5 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GARRARD COUNTY IN EAST CENTRAL KENTUCKY * UNTIL 930 AM EDT * AT 852 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BRYANTSVILLE...OR ABOUT 25 MILES SOUTHWEST OF LEXINGTON...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LANCASTER AROUND 905 AM EDT MCCREARY...BUCKEYE AROUND 910 AM EDT THIS STORM HAS THE POTENTIAL TO PRODUCE DAMAGING WINDS. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. LAT...LON 3779 8458 3768 8474 3748 8445 3753 8434 $$ JA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:08 AM EDT, 4 hours 50 minutes earlier.
Area forecast discussion, May 5, 4:08 AM EDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 408 AM EDT MON MAY 5 2003 BUSY NIGHT WITH ONGOING WX, SO WILL ISSUE THE CONDENSED AFD TODAY. OVERALL FORECAST CHANGES ARE MINIMAL...BASICALLY THE AREA REMAINS IN AN UNSETTLED PATTERN FOR MUCH OF THIS WEEK AS MOIST SOUTHWESTERLY 500MB FLOW PERSISTS. CONVECTION LIKELY ONGOING INTO THE MORNING AS WARM FRONTAL BOUNDARY PUSHES NWD. UPSTREAM SQUALL LINES IMPRESSIVE ON RADAR, SO STG TO SVR STORM POTENTIAL MAY CONTINUE INTO MORNING HOURS PER SPC DAY 1 OUTLOOK. LOOKS TO BE A BREAK IN THE ACTIVITY LATER THIS MORNING INTO EARLY AFTERNOON, BUT GRADIENT WINDS COULD BECOME AN ISSUE AFTER 15Z. 850MB WINDS ASSOCIATED WITH EWD MOVING NOCTURNAL LLJ AXIS MAY MIX DOWN, LEADING TO GUSTS FROM 30 TO 35 KTS ONCE MIXING COMMENCES, WITH THE HIGHEST GUST POTENTIAL OVER ERN PARTS OF THE FA. PER 0Z ETA, ERN EDGE OF DRY SLOT THEN MOVES TO ABOUT I-65 BY AROUND 18Z. EVEN WITH POTENTIAL MID-DAY BKN LOW CLOUDS AIRMASS REMAINS QUITE UNSTABLE, WITH 3KM CAPES NEARING 150 J/KJ (VERY HIGH) EVEN FROM GFS. OVERALL THINKING IS THAT CONVECTIVE REDEVELOPMENT SHOULD OCCUR ALONG THIS DRY SLOT EDGE AS MID-LEVEL SHORTWAVE ENERGY NOW OVER TX PANHANDLE MOVES NEAR. ADDITIONAL DEVELOPMENT MAY OCCUR FURTHER SOUTHWEST OF FA ALONG RESIDUAL OUTFLOW BOUNDARIES, MORE INTO THE SPC MODERATE RISK AREA. IF INSTABILITY IS AS EXTREME AS ETA FCSTS, INITIAL DEVELOPMENT MAY BE SUPERCELLULAR AS DEEP LAYER 6KM SHEAR REMAINS SUFFICIENT. THIS SHOULD TRANSITION TO MORE OF A LINEAR/BOW SYSTEM TOWARDS LATE AFTERNOON AND EVENING AS IT DROPS ESEWD. FAIRLY HIGH WINDS AND LARGE HAIL ARE THE PRIMARY THREATS...SPC HAS US IN 35% RISK OF SEVERE WINDS AND HATCHED AREA FOR 2 HAIL. BOTH ETA/GFS FCST SOME OTHER CONVECTIVE COMPLEX TO DEVELOP ALONG NOSE OF LATE NIGHT LLJ ACROSS MID-SOUTH, TRANSLATING EWD ACROSS FAR SRN KY BY 12Z/TUE. WILL KEEP LATE NIGHT POPS IN CHC CATEGORIES FOR NOW, HIGHEST IN SRN KY, GIVEN UNCERTAINTIES IN THE LATITUDE OF THIS SYSTEM. OTHER THING OF SOME NOTE THROUGH 60HRS IS THAT BOTH GFS/ETA FCST YET ANOTHER NOCTURNAL CONVECTIVE SYSTEM TO AFFECT THE FA. SOME QUESTIONS ABOUT THE MOISTURE TRANSPORT INTO THE FA, AS RATHER LARGE BLOB OF QPF INDICATED OVER TN. GFS LOOKS TO BE FORECASTING QPF MAX TOO FAR NORTH INTO COOL AIR AS PER USUAL. OVERALL WILL ADD CHC POPS FOR TUE NIGHT ALL AREAS OF THE FA. IF WE KEEP GETTING THESE CONVECTIVE SYSTEMS OVER US, WIDER SPREAD FLOODING AND HYDROLOGIC PROBLEMS MAY OCCUR. THATS A WRAP. .LMK...NONE. XXV
Hazardous weather outlook, May 5, 6:00 AM EDT, 2 hours 58 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-060945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 600 AM EDT MON MAY 5 2003 ...MODERATE RISK OF SEVERE WEATHER OVER WEST CENTRAL KENTUCKY TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE WEATHER OVER WEST CENTRAL KENTUCKY TODAY WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE OUTLOOK AREA. THE FIRST ROUND OF SEVERE WEATHER IS EXPECTED THROUGH THE AREA THIS MORNING WITH ANOTHER ROUND FOR LATE AFTERNOON INTO THE EVENING HOURS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS HOWEVER CONDITIONS ARE ALSO FAVORABLE FOR A RISK OF ISOLATED TORNADOES. A WARM FRONT ASSOCIATED WITH STRONG LOW PRESSURE IN THE MID MISSOURI VALLEY HAS MOVED NORTH OF THE OUTLOOK AREA. THIS WILL ALLOW MOIST AND UNSTABLE AIR TO MOVE INTO THE REGION. THERE IS ALSO A SIGNIFICANT THREAT FOR HEAVY RAINFALL WITH THESE STORMS WITH TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES LIKELY ACROSS THE OUTLOOK AREA TODAY. ADDITIONAL WEATHER INFORMATION CAN BE FOUND FROM NOAA WEATHER RADIO, WEATHER.GOV ON THE INTERNET, AND FROM YOUR LOCAL MEDIA SOURCE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. UNSETTLED WEATHER WILL CONTINUE FOR MUCH OF THE WEEK WITH A CHANCE OF THUNDERSTORMS EACH DAY. THE SCATTERED THUNDERSTORMS WILL BE ASSOCIATED WITH A STALLED OUT FRONTAL BOUNDARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED TODAY. ACTIVATION IS REQUESTED FOR THIS MORNING AND IS ALSO REQUESTED AGAIN FOR THIS EVENING THROUGH EARLY TUESDAY MORNING. PYE
In the hours before
Local storm report, May 5, 7:12 AM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
712 AM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 AM JEFFERSONVILLE IN WIND DAMAGE
05/05/03 CLARK TREES DOWN COUNTYWIDE.
REPORTED BY COUNTY
DISPATCH.
PKWLocal storm report, May 5, 7:25 AM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
725 AM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 AM SALEM IN WIND DAMAGE
05/05/03 WASHINGTON TREES DOWN COUNTYWIDE.
REPORTED BY COUNTY
DISPATCH.
PKWLocal storm report, May 5, 7:31 AM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
731 AM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 AM BUCKNER KY WIND DAMAGE
05/05/03 OLDHAM TREES DOWN IN SEVERAL
LOCATIONS. REPORTED BY
COUNTY DISPATCH.
PKWLocal storm report, May 5, 7:49 AM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
749 AM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 AM LOUISVILLE KY WIND DAMAGE
05/05/03 JEFFERSON TREES DOWN IN CHEROKEE
PARK AREA AND THE
HIGHLANDS. REPORTED BY
MEDIA.
0730 AM NEW CASTLE KY WIND DAMAGE
05/05/03 HENRY LARGE LIMBS DOWN. REPORTED
BY COUNTY DISPATCH.
0730 AM BARDSTOWN KY WIND DAMAGE
05/05/03 NELSON POWER LINES AND LARGE
LIMBS DOWN. REPORTED BY
COUNTY DISPATCH.
PKWLocal storm report, May 5, 8:06 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
806 AM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 AM 1 S BARDSTOWN KY WIND DAMAGE
05/05/03 NELSON LARGE LIMBS DOWN. REPORTED
BY COUNTY DISPATCH.
PKWLocal storm report, May 5, 8:54 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
854 AM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 AM FRANKLIN KY WIND DAMAGE
05/05/03 SIMPSON TREES DOWN COUNTYWIDE.
REPORTED BY COUNTY
DISPATCH.
PKWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 1:31 AM EDT | Severe Thunderstorm Warning | LMK | Logan | 39 min |
| May 5, 2:25 AM EDT | Severe Thunderstorm Warning | LMK | Simpson | 35 min |
| May 5, 6:47 AM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 53 min |
| May 5, 6:58 AM EDT | Severe Thunderstorm Warning | LMK | Oldham | 47 min |
| May 5, 7:05 AM EDT | Severe Thunderstorm Warning | LMK | Bullitt | 35 min |
| May 5, 7:16 AM EDT | Severe Thunderstorm Warning | LMK | Henry, Shelby | 29 min |
| May 5, 7:21 AM EDT | Severe Thunderstorm Warning | LMK | Nelson, Spencer | 29 min |
| May 5, 7:24 AM EDT | Severe Thunderstorm Warning | LMK | Hardin | 36 min |
| May 5, 7:42 AM EDT | Severe Thunderstorm Warning | LMK | Nelson | 33 min |
| May 5, 7:45 AM EDT | Severe Thunderstorm Warning | LMK | Anderson, Franklin | 30 min |
| May 5, 7:52 AM EDT | Severe Thunderstorm Warning | LMK | Washington | 23 min |
| May 5, 7:54 AM EDT | Severe Thunderstorm Warning | LMK | Larue | 36 min |
| May 5, 8:07 AM EDT | Severe Thunderstorm Warning | LMK | Mercer, Woodford | 28 min |
| May 5, 8:17 AM EDT | Severe Thunderstorm Warning | LMK | Washington | 18 min |
| May 5, 8:51 AM EDT | Severe Thunderstorm Warning | LMK | Clark, Madison | 29 min |
| May 5, 10:47 AM EDT | Severe Thunderstorm Warning | LMK | Meade | 43 min |
| May 5, 1:06 PM EDT | Severe Thunderstorm Warning | LMK | Marion | 34 min |
| May 5, 1:11 PM EDT | Severe Thunderstorm Warning | LMK | Nelson | 34 min |
| May 5, 1:38 PM EDT | Tornado Warning | LMK | Boyle, Marion | 52 min |
| May 5, 1:39 PM EDT | Severe Thunderstorm Warning | LMK | Mercer, Washington | 36 min |
| May 5, 2:15 PM EDT | Severe Thunderstorm Warning | LMK | Garrard | 30 min |
| May 5, 2:36 PM EDT | Severe Thunderstorm Warning | LMK | Madison | 24 min |
| May 5, 3:16 PM EDT | Severe Thunderstorm Warning | LMK | Marion | 44 min |
| May 5, 3:22 PM EDT | Severe Thunderstorm Warning | LMK | Taylor | 38 min |
| May 5, 3:39 PM EDT | Severe Thunderstorm Warning | LMK | Casey | 51 min |
| May 5, 4:36 PM EDT | Severe Thunderstorm Warning | LMK | Casey | 24 min |
| May 5, 4:50 PM EDT | Severe Thunderstorm Warning | LMK | Cumberland | 55 min |
| May 5, 5:14 PM EDT | Severe Thunderstorm Warning | LMK | Harrison | 31 min |
| May 5, 5:49 PM EDT | Severe Thunderstorm Warning | LMK | Nicholas | 31 min |
| May 5, 6:16 PM EDT | Severe Thunderstorm Warning | LMK | Grayson | 59 min |
| May 5, 6:39 PM EDT | Severe Thunderstorm Warning | LMK | Harrison | 36 min |
| May 5, 7:50 PM EDT | Flash Flood Warning | LMK | Harrison, Nicholas, Scott | 3 hr |
| May 5, 7:55 PM EDT | Severe Thunderstorm Warning | LMK | Henry, Shelby | 35 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.